Would appetite loss be a withdrawal symptom of Cymbalta (or any duloxetine brand)?
Question posted by brirat on 12 Dec 2018
Last updated on 13 December 2018 by tiredalways
I am a high functioning Autistic with some problems with anxiety and mild depression. I take Cymbalta to help with my anxiety and depression issues and Vyvanse to help with some of my Autism symptoms. Both medications are known to suppress appetite as a side effect, however I only really experienced this when I began to take Vyvanse and after around a month my appetite went back to normal. I experienced no side effects when I began taking Cymbalta. I've been consistently taking 30mg Vyvanse for around 3 years and 30mg of Cymbalta for 2 years. Recently, due to issues with ordering with my pharmacy, I had ran out of Cymbalta for 3 days. So withdrawal symptoms began to occur. My appetite was lacking. Not completely gone, but I couldn't eat much before my bad gag reflex kicked in. By the third day, I literally had no appetite. I have tried searching online to see if this is normal, however I have yet to find anything about appetite loss being a withdrawal symptom of Cymbalta, only a side effect when you first take it. I took Cymbalta this morning finally, of course my appetite problems continue for now but even so I am still able to eat more than I did yesterday.
So generally my question is 1: Is a loss of appetite a withdrawal symptom of Cymbalta? Has there been anyone else out there that experienced this? 2: Could there be a cause that isn't Cymbalta? For example, while I was off Cymbalta, I was still taking Vyvanse. Even though it hasn't affected my appetite in a long time, could being off of Cymbalta somehow trigger some side effects from Vyvanse? It sounds sort of far fetched in my opinion but it's still worth asking.
I think it’s the Vyvanse. I’ve taken Cymbalta and I also stopped using it for a year or so. Ive had no side effects.
13 Dec 2018
Hi brirat. I’m so sorry for what you’re going through. These medications can be so hard on our brain and body. I have no experience with Vyvanse but I have plenty with Cymbalta/Duloxetine. I have been taking 60mg for 10 years but I’m slowly tapering off it now. I had so many terrible side effects but I didn’t connect them to Cymbalta until I was researching it one day and found out that everything that was happening to me was from this medication. I have been tapering since around June of last year and I’m down to 7mg now. One of the side effects from tapering for me has been loss of appetite. Some of it for me is from feeling nauseous. Most days all I can eat is toast until supper time when I can actually have a decent meal. I find if I taper too fast I can’t eat at all. If you search ‘Discontinuation Syndrome’ you can see that one of the side effects from tapering off Cymbalta (and other medications) is nausea.
Many people describe it as a ‘flu like’ feeling. I don’t think doctors realize the dangers of coming off these medications too fast. Personally I can handle the loss of appetite because I’m trying to lose the 80 pounds I put on because of Cymbalta. But it’s not good for ones who need to eat more often. I joined a group on Facebook called Cymbalta Hurts Worse and they have a lot of good information there and they have helped me get through this. We are like a big family. Almost every terrible side effect is gone now and I can’t wait to finally be completely off Cymbalta and get healthy again and get my life back. I hope you find the answers to all your questions and get everything straightened out. Life is hard enough without finding yourself not knowing what is going on and why. There are lists of natural remedies that have helped me and it might be worthwhile for you to check them out. I wish I could help you more. Take care and I wish you the best. Cindy
12 Dec 2018
I can only speak from personal experience. I came off Cymbalta 30 cold turkey and had some horrendous responses: sobbing, wanting to bang my head on the wall, tearing at my hair. But no loss of appetite. I later had massive sweats and high fever and ate very little, as I was asleep 20 hours a day for a week. In that time I must have lost weight but I don't think there was an actual loss of appetite. When sobbing, anxiety and depressive symptoms hit me a few weeks later, I realised eventually it was all withdrawal, so I have had to go back on Cymbalta and try and come off it properly and very slowly. To be honest, I think almost anything is possible as our brains try to adjust to the changes. I wish you all the best. Keep reading this website and keep informed, it has helped me so much!